Thailand Medical News - For All The Latest Breaking Medical News, Health News, Research News, COVID-19 News, Outbreak News, Dengue News, Glaucoma News, Diabetes News, Herb News, Phytochemical News, Heart And Cardiology News, Epigenetic News, Cancer News,
Hypoglycaemia refers to low blood glucose that occurs as a reaction to various stimuli in patients with diabetes mellitus. This occurs when the blood glucose drops below the normal level. Levels of blood glucose below 70 mg/dl are considered below normal.
Hypoglycaemia occurs when there is not enough glucose in the blood to provide the energy the body requires.
This means that the brain is also deprived of glucose. This may cause convulsions/seizures and unconsciousness. Although most of the cells in the body may make do with fatty acids or other fuels for energy, the neurons in the brain need glucose for energy.
The brain does not require insulin to absorb glucose, unlike muscle and adipose tissue, and they have very small internal stores of glycogen. Glycogen in the liver cells may be broken down to glucose and released into the blood when glucose levels are low.
Low glucose is called hypoglycaemia and very low levels of glucose may produce unconsciousness or hypoglycaemic coma (also termed insulin shock). When there is excessive insulin in the body like in insulinomas or insulin producing cell tumors that clinical manifestations may include these insulin shocks. This is a less common reason for hypoglycaemic coma though.
Most of the cases are caused due to insulin overdoses or accidental excess insulin in blood. There have been a few reported cases of murder, attempted murder, or suicide using insulin overdoses
Causes of insulin hypoglycaemia include:
Those on insulin who:
The signs and symptoms of hypoglycemia are mild, moderate or severe. These can be listed as:
Some diabetics on therapy for very long may develop hypoglycemic unawareness. These persons do not feel the symptoms of hypoglyecemia unless the levels are too low. The first symptoms may be those of severe hypoglycaemia – convulsions or passing out.
Signs and symptoms of hypoglycemia vary from person to person. Those with diabetes should get to know their signs and symptoms and be aware of their symptoms. Those with frequent attacks of hypoglycaemia may need a change in their insulin therapy plan.
Usual immediate treatment includes a blood sugar check and one of the following treatments:
The next step is to recheck blood glucose in 15 minutes to make sure it is 70 mg/dL or above. If the level continues to be low the emergency foods need to be re-administered. If the next meal is an hour or more away, a snack should be eaten once the emergency foods have raised the blood glucose level to 70 mg/dL or above.